Why is it taking so long to see an improvement after b12 injections

Hello everyone I had my loading dose of 6 injections after about the 4 injection I started to improve but it did not last. Dr put me onto the tablet form which had no effect. I had another injection tuesday which is 3 months after loading dose does anyone know how long it will be before inproving I am exhausted, palpitations, can not think straight and it is changing me I am so irritable all the time.

21 Replies

  • Have you had folate levels and vitamin D and ferritin levels checked?

    What about thyroid tests?

    Are you taking a vitamin B complex as well as having shots?

  • I have no idea I had other tests but not sure what they were.

    No other medication has been prescribed.

  • Oh dear claire751 I know it will be no consolation to you but it is not unknown for symptoms to seem to get worse before they get better as the damage done to your nerves is slowly being repaired by the B12.

    However, having said that, did you still have bad symptoms at the end of the loading doses? If so your doctor should have continued them until as the BNF recommend until there is no further improvement.

    What was your diagnosis - B12 Deficiency or P.A?

    I'm not medically qualified but I recommend you go back to your GP and demand a resumption of injections per the guidelines


    Ideally you should be receiving more frequent injections as the BNF guidelines say below of treatment with Hydroxocobalamin:-

    By intramuscular injection, pernicious anaemia and other macrocytic anaemias without neurological involvement, initially 1 mg 3 times a week for 2 weeks then 1 mg every 3 months

    Pernicious anaemia and other macrocytic anaemias with neurological involvement, initially 1 mg on alternate days until no further improvement, then 1 mg every 2 months.

    That is the regime your doctor should be prescribing for you.

  • Thanks that is very helpful. I have b12 Deficiency but not the PA. But i am worried about headaches and change in my Anxiety and mood swings

  • My B12 level is really low at 154 it had began to effect my memory causing short term memory loss I just got my first injection today NY neurologist recommends me doing them at home so I don't have to go to the Dr three times a week

  • Hi mine was 111 when I got diagnosed which I beleive is very low. I think I need to go back to my GP

  • Hi,

    Have you looked at lists of b12 deficiency symptoms? I ticked all my symptoms on PAS symptoms list and gave it to my GPs.



    My understanding is that in the UK, if a person has B12 deficiency with neuro symptoms they should get loading doses every 2 days for as long as their symptoms continue to get better, after this they should get maintenance injections every 2 months.

    UK B12 treatment info can be found on page 8 "BCSH Cobalamin and Folate Guidelines". I found page 29 , a diagnosis flowchart useful too. I gave a copy of whole docuemnt to my GPs plus a copy of Martyn hooper's latest book.

    "I have b12 Deficiency but not the PA"

    Have you had an IFA test (Intrinsic Factor Antibody)? What does your GP think is causing the B12 deficiency?

    This can help to diagnose PA but the test is not always reliable and a person can still have PA if this test comes back negative. This is called Antibody Negative PA and is mentioned on page 29 of the BCSH Cobalamin Guidelines.

    B12 books

    "Could It Be b12" by Sally Pacholok and JJ, Stuart

    "What You Need to Know About Pernicious Anaemia and Vitamin B12 Deficiency" by Martyn Hooper. Martyn is the chair of the PAS (Pernicious Anaemia Society).

    Other links that might be useful....



    b12awareness.org/ USA website



    Have you had recent tests for folate, ferritin, full blood count (FBC) as well as B12?

    Folate, iron and B12 work together in the body so its helpful to have good levels of all three.




    I am not a medic just a person who has struggled to get a diagnosis.

  • Thanks will look at all of these very helpful thanks

  • Hi claire751,

    It sounds to me like you just need more b12. As in every other day until neurological symptoms go away. You were improving and would have most likely kept on improving if you had Just gotten enough b12. Seems like they cut you off way to soon!

    I would definitely follow clivealive and Sleepybunny's advice and point out the guidelines to your GP.

    Slowdragon is spot on with the suggestion about having those other tests done. When my b12 tested low, (but not as low as yours!) I was also iron anemic and had a deficiency in vitamin D.

    I take a good food based B complex and multi vitamin, also. And sublingual D drops. I was taking iron but now ferritin levels are okay. I don't know why but these deficiencies seem to happen together!

    I wish you success! :-)

  • I don't have any advice for you, but I can tell you I feel your pain. My first loading injection was August 11 and I still feel totally foggy and wiped out. I know I've made a little progress, but it's so incremental that it's hard to see it from day to day. I've been told it takes years to get low on B12, and that it takes a while to get back to normal. Even so, it's frustrating to have your life put on hold, especially when, like me, you were probably sick for a while before getting a diagnosis. All that to say, you're not alone and I understand how badly you want to feel better. Let's both hang in there and stay on our doctors about getting the right tests and treatment -- we'll conquer this thing!!

  • I am so glad I found this page that I can talk to people who are going through the same thing.

    Thanks for your supportive words.

  • I am, too! I'd be lost without it!!

  • I wonder why your GP gave you tablets? It sounds as though you needed to stay on the injections for much longer. Often tablets don't work as we are unable to absorb B12 in the gut, which is why we are low in the first place!

    I hope your GP will consider giving you more frequent injections.

  • I was seen by my GP today and I asked him should I continue every 3 months he said see how I feel. He also has given me vit D,Iron and Vit B supplements to try he said that defiency's often cause other defiency's which I agree I think because a lot have people have suggested thats the problem on here.


  • I'm glad to hear he is looking to address the possibility of other deficiencies. It is very true that we are often low in other things too.

  • Yes fingers crossed it starts to make a difference soon


  • Has your intrinsic facter been checked?

  • I am not sure I have even heard of that before. Will check with my GP. Thanks

  • The vitamin B complex ideally needs to be good quality one, (eg a Thorne of Jarrow) with folate in rather than cheaper folic acid, which is apparently harder to absorb. NHS usually use very cheap one.

    Loads more about Vit B, Vit D, magnesium, k2 and ferritin to read about on thyroid uk community on HU.

  • Thanks will check that out

  • This may also help


    gives recommendations for upper limits of supplementation and a summary of scientific evidence used to make the recommendations etc.

    magnesium (definitely when taken orally) causes diarrhoea in lots of people.

    high doses of B6 can cause neurological damage

    you can overdose on iron

    Please make sure your doctor is aware of any supplements you are taking as some can affect the efficacy of other medication

You may also like...